A popular treatment for high blood pressure, which afflicts a huge proportion of older people, is a common precipitant of the prescribing cascade, Dr. Anderson said.
He cited a Canadian study of 41,000 older adults with hypertension who were prescribed drugs called calcium channel blockers. Within a year after treatment began, nearly one person in 10 was given a diuretic to treat leg swelling caused by the first drug. Many were inappropriately prescribed a so-called loop diuretic that Dr. Anderson said can result in dehydration, kidney problems, lightheadedness and falls.
Type 2 diabetes is another common condition in which medications are often improperly prescribed to treat drug-induced side effects, said Lisa M. McCarthy, doctor of pharmacy at the University of Toronto who directed the Canadian study. Recognizing a side effect for what it is can be hampered when the effect doesn’t happen for weeks or even months after a drug is started. While patients taking opioids for pain may readily recognize constipation as a consequence, Dr. McCarthy said that over time, patients taking metformin for diabetes can develop diarrhea and may self-treat with loperamide, which in turn can cause dizziness and confusion.
Dr. Paula Rochon, geriatrician at Women’s College Hospital in Ontario, said patients taking a drug called a cholinesterase inhibitor to treat early dementia can develop urinary incontinence, which is then treated with another drug that can worsen the patient’s confusion.
Complicating matters is the large number of drugs some people take. “Older adults frequently take many medications, with two-fifths taking five or more,” Dr. Anderson wrote in JAMA Internal Medicine. In cases of polypharmacy, as this is called, it can be hard to determine which, if any, of the drugs a person is taking is the cause of the current symptom.
Dr. Rochon emphasized that a prescribing cascade can happen to anybody. She said, “Everyone needs to consider the possibility every time a drug is prescribed.”
Before accepting a prescription, she recommended that patients or their caregivers should ask the doctor a series of questions, starting with “Am I experiencing a symptom that could be a side effect of a drug I’m taking?” Follow-up questions should include:
Is this new drug being used to treat a side effect?
Is there a safer drug available than the one I’m taking?